Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Columbia, SC

April 13, 2020Clarendon County, Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 13, 2020, 6:58 AM EDT for Clarendon County, Lee County, Sumter County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2020, 6:58 AM EDT (10:58 UTC)
Expired
Apr 13, 2020, 7:30 AM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Clarendon County, SC, Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 3:20 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

559 
WUUS52 KCAE 131058
SVRCAE
SCC027-061-085-131130-
/O.NEW.KCAE.SV.W.0062.200413T1058Z-200413T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
658 AM EDT Mon Apr 13 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lee County in central South Carolina...
  Northeastern Clarendon County in central South Carolina...
  East central Sumter County in central South Carolina...

* Until 730 AM EDT.

* At 658 AM EDT, severe thunderstorms were located along a line
  extending from near Elliott to Manning, moving east at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Woods Bay State Park, Elliott, Turbeville, Lynchburg, Shiloh and
  Gable.

This includes Interstate 95 between mile markers 124 and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM EDT for central South
Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3364 8003 3369 8019 3418 8018 3419 8013
      3416 8016 3413 8013 3399 7989 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 1058Z 256DEG 45KT 3414 8017 3370 8021 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$
1 follow-up statement
570 
WWUS52 KCAE 131127
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
727 AM EDT Mon Apr 13 2020

SCC027-061-085-131137-
/O.EXP.KCAE.SV.W.0062.000000T0000Z-200413T1130Z/
Lee SC-Clarendon SC-Sumter SC-
727 AM EDT Mon Apr 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE...
NORTHEASTERN CLARENDON AND EAST CENTRAL SUMTER COUNTIES WILL EXPIRE
AT 730 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 AM EDT for central South
Carolina.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3364 8003 3369 8019 3418 8018 3419 8013
      3416 8016 3413 8013 3399 7989 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 1127Z 256DEG 45KT 3419 7992 3375 7996 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:32 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 13, 2:32 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.

The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.

EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
     018-020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 13, 6:38 AM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
638 AM EDT Mon Apr 13 2020

SCZ016-021-022-028-029-031-036>038-041-115-116-141045-
Chesterfield-Fairfield-Kershaw-Richland-Lee-Sumter-Orangeburg-
Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-
638 AM EDT Mon Apr 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ040-063>065-077-SCZ018-020-025>027-030-035-141045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Edgefield-Saluda-Lexington-Aiken-Barnwell-
638 AM EDT Mon Apr 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 13, 6:42 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     TSTM WND DMG     4 NE GILBERT            33.96N 81.35W
04/13/2020                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTED TREES DOWN ON WINDY ROAD. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Apr 13, 6:43 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     8 NE PEAK               34.33N 81.24W
04/13/2020                   FAIRFIELD          SC   LAW ENFORCEMENT

            SCHPO REPORTED TREES DOWN ON SC 213 AT
            ANDERSON QUARRY RD. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Apr 13, 6:45 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
645 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     TSTM WND DMG     3 ENE SAINT ANDREWS     34.07N 81.06W
04/13/2020                   RICHLAND           SC   FIRE DEPT/RESCUE

            TREE REPORTED DOWN ON MOVING VEHICLE
            MONTICELLO RD. FIRE/RESCUE EN ROUTE. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Apr 13, 6:46 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND DMG     20 NNW LANCASTER        35.00N 80.86W
04/13/2020                   LANCASTER          SC   TRAINED SPOTTER

            SPOTTER REPORTS MULTIPLE TREES AND POWER
            LINES DOWN IN INDIAN LAND. TIME ESTIMATED BY
            RADAR.

&&

DA
Local storm report, Apr 13, 6:48 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND GST     2 S ORANGEBURG          33.46N 80.86W
04/13/2020  M51 MPH          ORANGEBURG         SC   ASOS

            KOGB ASOS REPORTED 51 MPH SQUALLS.

&&

DA
Local storm report, Apr 13, 6:49 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
649 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND DMG     6 WNW BLYTHEWOOD        34.26N 81.07W
04/13/2020                   FAIRFIELD          SC   LAW ENFORCEMENT

            SCHP REPORTED TREE DOWN US 321 AND COWHORN
            RD. TIME ESTIMATED BY RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:23 AM EDTTornado WarningCAEEdgefield, McCormick37 min
Apr 13, 4:29 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda46 min
Apr 13, 4:41 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda49 min
Apr 13, 4:58 AM EDTSevere Thunderstorm WarningCAEAiken, Barnwell47 min
Apr 13, 5:06 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Newberry, Saluda39 min
Apr 13, 5:14 AM EDTTornado WarningCAEAiken, Barnwell31 min
Apr 13, 5:16 AM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster29 min
Apr 13, 5:34 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Fairfield, Lexington, Newberry, Richland41 min
Apr 13, 5:37 AM EDTTornado Warning Tornado observedConsiderable damage threatCAEAiken, Bamberg, Barnwell, Orangeburg23 min
Apr 13, 5:43 AM EDTTornado WarningCAEBamberg, Barnwell, Orangeburg32 min
Apr 13, 5:55 AM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster35 min
Apr 13, 5:56 AM EDTTornado Warning Tornado observedConsiderable damage threatCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg34 min
Apr 13, 6:02 AM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg28 min
Apr 13, 6:04 AM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lexington, Richland, Sumter41 min
Apr 13, 6:09 AM EDTTornado WarningCAEBamberg, Barnwell, Orangeburg36 min
Apr 13, 6:13 AM EDTTornado WarningCAEBamberg, Calhoun, Orangeburg32 min
Apr 13, 6:22 AM EDTTornado Warning Tornado observedConsiderable damage threatCAECalhoun, Clarendon, Orangeburg, Richland, Sumter23 min
Apr 13, 6:23 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster52 min
Apr 13, 6:35 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg, Sumter40 min
Apr 13, 6:39 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Richland, Sumter31 min
Apr 13, 6:46 AM EDTSevere Thunderstorm WarningCAEChesterfield29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.